MAUDE Adverse Event Report: SYNTHES SELZACH STEM EXTRACTOR F/GUIDE BAR 03.401.070

SYNTHES SELZACH STEM EXTRACTOR F/GUIDE BAR 03.401.070
Catalog Number 03.401.072
Medical Device Problem Codes Break (1069); Material Fragmentation (1261)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 01/05/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Device was used for treatment, not diagnosis.Additional narrative: device is an instrument and is not implanted/explanted.The subject device has been received and is currently in the evaluation process.A device history record review was performed for the subject device lot.Manufacturer: synthes (b)(4).Date of manufacture: may 19, 2014.The review showed that there were no issues during the manufacture of the product that would contribute to this complaint condition.No non-conformances were generated during the production of the subject device.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported that during revision surgery on (b)(6) 2017, the screw head of the connecting bolt on the stem extractor instrument broke off.The patient was initially implanted with epoca shoulder implants on the right side on an unknown date.Due to an insufficient rotator cuff, the patient was returned to surgery on (b)(6) 2017 for revision to a competitor's total shoulder construct.While surgeon was tightening a bolt to the stem, the screw head of the connecting bolt on the stem extractor broke off.The fragments were easily removed.The surgeon was able to complete the procedure using surgical pliers.The procedure was delayed approximately two (2) minutes due to this issue but was completed successfully.Concomitant devices reported: bolt (part number unknown, lot number unknown, quantity 1) this report is 1 of 1 for (b)(4).
 
Additional Manufacturer Narrative
Additional narrative: a product investigation was performed.The 03.401.072 lot number 14-1085 stem extractor was returned and reported to have broken during surgery.This complaint condition was likely caused by overtightening of the set screw; however, this complaint is not likely a result of any design or manufacturing related deficiency.A visual inspection, device history record (dhr) review, and drawing review were performed as part of this investigation.This complaint is confirmed.The 03.401.072 stem extractor is an instrument routinely used in the epoca revision instrument set (per relevant technique guide).The device was returned and reported to have broken during surgery.This condition is confirmed; the proximal head of the set screw that tightens into the implant is entirely ripped off leaving a jagged circular fracture surface.It is likely that the set screw was overtightened which has led to this complaint condition.The implant likely had some bone growth into the threads which may have caused the set screw to not fully seat.The device was manufactured in 5/2014 and is over two years old.The balance of the returned device is in fair condition with some markings along the distal surface.Relevant drawing was reviewed and determined to be suitable for the intended design, application and dimensional conformity when used as recommended.The condition of the returned device does agree with the complaint description.Whether the complaint condition for this device can be replicated is not applicable for this condition.It is likely that the set screw was overtightened which has led to this complaint condition.The implant likely had some bone growth into the threads which may have caused the set screw to not fully seat.During the investigation no product design issues or discrepancies were observed that may have contributed to the complaint condition.Patient weight is not available for reporting.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
STEM EXTRACTOR F/GUIDE BAR 03.401.070
Common Device Name
EXTRACTOR
Manufacturer (Section D)
SYNTHES SELZACH
bohnackerweg 5
selzach CH254 5
SZ  CH2545
MDR Report Key6306269
Report Number3000270450-2017-10034
Device Sequence Number13467281
Product Code HWB
UDI-Device Identifier10886982079824
UDI-Public(01)10886982079824(10)14-1085
Combination Product (Y/N)N
Initial Reporter StateOH
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 01/16/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number03.401.072
Device Lot Number14-1085
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/19/2017
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 01/16/2017
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date02/06/2017
Supplement Report FDA Received Date03/14/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
UNKNOWN BOLT, QUANTITY 1
Patient Age73 YR